Sector News

  1. Good Samaritan Law

    There is a movement afoot to call upon the Government of Canada to amend the Controlled Drugs and Substances Act (‘Good Samaritan Law”) to exempt individuals with possession when seeking emergency medical or law enforcement assistance for themselves or another person following and overdose on a controlled substance. To assist, consider signing the petition and encouraging members of your community to sign. The online petition is open for signature until August 13th, 2016 at 5:09 pm.

    Sign The Petition

    Did you know that:
    • Canada is the world leader in per-capita prescription opioid consumption. Deaths related to opioid overdose are a public health crisis;
    • Naloxone is a medication that has been used in Canada for over 40 years to reverse the effects of opioid overdose, has virtually no side effects and has no abuse potential;
    • Most accidental overdose emergencies involving illicit substance use occurs in the presence of another witness;
    • A study in Ontario has identified that only 46% of those involved in an emergency overdose would call 911. This compare with over 90% who would call for a cardiac arrest; and
    • A primary barrier to calling 911 in an overdose has been identified as being fear of police presence and the potential for criminal charges.

  2. Fentanyl – Patch 4 Patch Program

    Oxford County Public Health, OPP Oxford, Woodstock Police Services and Ingersoll Pharmasave consolidated efforts, in a Four-Pillar approach, to address Fentanyl related overdoses in their community. Is your community experiencing Fentanyl related overdoses? Follow this link to watch a 30 minutes informative video, released January 19, 2016 by Rogers TV Oxford, on how the Fentanyl Patch 4 Patch Program started in Oxford County and what is being done to address Fentanyl misuse in their community.

  3. What is Fentanyl?

    • Fentanyl is a synthetic opiate narcotic, a prescription drug used primarily for cancer patients in severe pain. It is roughly 50 to 100 times more toxic than morphine
    • Heroin, cocaine, oxycodone, and other drugs can be cut with fentanyl, in powder, liquid or pill form. It often comes in similar packaging
    • You can’t see it, you can’t smell it, you can’t taste it, but if your drug of choice is cut with fentanyl, it can kill you
    • If you are a new drug user, you are particularly at risk should you use drugs cut with fentanyl

    Fentanyl-related overdoses are on the rise.

    If you’re going to use drugs, be DRUG SMART.

    CALL 911 FOR EMERGENCIES

    EARLY OVERDOSE SIGNS

    • Severe sleepiness
    • Slow heartbeat
    • Trouble breathing
    • Slow, shallow breathing or snoring
    • Cold, clammy skin
    • Trouble walking or talking

    IF YOU CHOOSE TO USE

     

  4. August 31 marks International Overdose Awareness Day

    This is a day aimed at raising  awareness of overdose and reducing the stigma of a drug-related death.  It also acknowledges the grief felt by families and friends remembering those who have met with death or permanent injury as a result of drug overdose.

    Overdose Awareness Day spreads the message that the tragedy of overdose death is preventable.

    The following this link,  provides  resources for you to download and use.

    It is estimated that globally there were 183,000 (range: 95,000-226,000) drug-related deaths (mostly overdoses) in 2012, with opioid overdose the largest category.
    Source: The United Nations Office on Drugs and Crime (UNODC) 2014 World Drug Report.

    In Ontario, there was a 242% increase in fatal opioid overdoses between 1991 and 2010.  Source: The burden of premature opioid-related mortality, Gomes et al.

    Overdose Day spreads the message that the tragedy of overdose death is preventable. Wear Silver to show your support.

  5. Overdose more likely to happen around day government assistance cheques are issued

    The International Journal of Drug Policy has recently published an article illustrating how overdose events may be more likely to occur around the day government assistance cheques are issued. Findings may be applicable across Canada, and thus, NSPs may want to talk to their clients about their drug use around the time government assistance cheques are issued.

  6. Canadian Music Festivals and Overdose Incidents

    This summer there were concerns around the number of overdose incidents at music festivals across Canada. Therefore, the Canadian Community Epidemiology Network on Drug Use (CCENDU) created this bulletin to brief audiences about these events and provide an opportunity for organization across disciplines to collaborate and help prevent further overdose events among festival attendees.

  7. Methadone Overdose: what to be aware of

    Methadone is an effective medication to treat opioid addiction, but if it is not used as prescribed, methadone can be dangerous and may cause overdose. What makes methadone even more complicated is that it is long acting (up to 24 hours) which means treating an overdose is complicated and medical attention should be sought.

    To find out more about how much is too much check out this link. 

  8. New Opioid Overdose Prevention and Risk Factor Booklet!

    Death from drug-related overdose is a leading cause of accidental death in Ontario. We can help reduce the number of overdoses in the province by understanding the risk factors that may lead to overdose and knowing some prevention tips. With Overdose Awareness Day around the corner on August 31st, OHRDP’s is launching a new Overdose Prevention and Risk Factor Booklet to help reduce overdose in Ontario. If you work with a core NSP and would like to receive hard copies of this resource please e-mail info@ohrdp.ca.        

  9. ***ALERT*** Canadian Centre on Substance Abuse (CCSA) Warns About Recent Potential Opioid Overdose Clusters

    CCSA has reported at least two clusters of overdoses that may be linked to fentanyl.

    There was a news report today (June 5, 2014) about another suspected cluster in Gatineau

    June 5, 2014 – Agence de la santé et des services sociaux de Montréal

    June 4, 2014 – BC Coroners Service warns of deaths related to illicit fentanyl use

    In light of these advisories it is worth sharing the following information:

    CCSA has a few tips when advising substance using populations about the dangers of illicit fentanyl:

    Avoid terms that might, indirectly, attract users, such as “potent,” “strong” or “more powerful.” Such terms could inadvertently result in an increase in people seeking the drug. Alternatives are “more toxic,” “lethal,” “deadly” and “more concentrated” — terms that imply harm.

    Include specific calls to action: calling 911, if an overdose is suspected; if using, not using alone, and using slowly.

    Consider mentioning some of the signs and symptoms of an overdose, so people know what to look out for. Ontario Harm Reduction Distribution Program has a poster designed to clearly communicate these Signs & Symptoms

    CCENDU Alerts

    Illicit Fentanyl     Counterfeit Oxycodone Tablets Containing Fentanyl     CCSA-CCENDU